Colorado, 2017

Hail in Colorado, September 23, 2017

September 23, 2017 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 23, 3:30 AM MST, 4 hours earlier.

Area forecast discussion, Sep 23, 3:30 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
430 AM MDT Sat Sep 23 2017

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Sat Sep 23 2017

Western U.S. upper low drifts slowly eastward through the Great
Basin today and tonight, with strong S-SW flow aloft across
Colorado. Already seeing fast moving waves of showers and
thunderstorms racing quickly northward over the mountains early this
morning, with a few sprinkles at times across the plains. New wave
of convection forming over NM at 10z will bring fairly widespread
precip to the area this morning, with most mesoscale models
suggesting a rather stout line of convection developing east of I-25
this afternoon, then migrating toward the KS border this evening.
Given rather strong winds aloft and 0-6km shear running near 50 kts,
a couple storms on the eastern plains could become severe, with
gusts over 50kts looking like the main threat. Convection then
gradually shifts east overnight as drier air spreads into the region
from the southwest, though storms could linger along the KS border
much of the night. Heaviest rain will occur over the plains, with
amounts in the 1 to 2 inch range possible east of an Eads to Kim
line. Snow levels will remain generally 11-12k feet today, then
lower toward 9000 feet tonight as colder air aloft edges eastward
across the state. Not expecting a great deal of accumulation as
precip will be diminishing by the time colder air arrives, though
peaks above 12k feet could see a couple inches by early Sun morning.
Clouds and precip will keep max temps today much cooler than the
past several days, with 60s/70s at lower elevations, 50s/60s
mountains, 30s/40s above 10k feet.

.LONG TERM...(Sunday through Friday)
Issued at 430 AM MDT Sat Sep 23 2017

Relatively unsettled meteorological conditions anticipated over
the majority of the forecast district with below seasonal
temperatures in conjunction with generally above seasonal pops
expected during the balance of the longer term.

Recent PV analysis, longer term computer simulations and forecast
model soundings suggest that upper systems will impact the
forecast district into next week with initial upper system slowly
moving from central Utah Sunday morning into North Dakota by
later Tuesday.

Next upper system located over western Arizona late Tuesday is
expected to shift to near the 4-Corners region by Friday night.
In addition, northerly to easterly surface surges/flow are
projected to impact the forecast district from Sunday night into
late week as a 1030+ MB surface high develops over the Dakotas by
later next week.

The combination of these features will allow for below seasonal
late September temperatures in combination with periods of lower
elevation rain, higher terrain snow as well as embedded
thunderstorms at times which matches quite well with the 1st full
week of Fall over southern Colorado.

The highest potential for stronger gradient winds over the
forecast district should be realized into Sunday night, while
coolest temperatures should be noted from Monday into Monday
night with warmest readings during the longer term expected
Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 430 AM MDT Sat Sep 23 2017

Showers and thunderstorms will increase in coverage across the area
today, with VFR cigs becoming MVFR by mid to late morning at most
taf sites. Mountains will see periods of IFR cigs and vis, and most
higher terrain will remain obscured from late morning into the
overnight hours.  Lower cigs and shower chances will linger into the
evening at the terminals, with precip ending and conditions becoming
VFR after midnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Sep 23, 4:47 AM MST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
547 AM MDT Sat Sep 23 2017

COZ058>089-093>099-241200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
547 AM MDT Sat Sep 23 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will be possible across most of
south central and southeast Colorado today and tonight, with the
greatest chance for storms over the far southeast plains. One or two
storms along and east of an Eads to Kim line may become severe late
this morning and this afternoon, with wind gusts over 60 mph
possible. Storms over the far eastern plains will also produce hail
up the size of nickels, frequent lightning, and periods of heavy
rain.

Over the remainder of the area, thunderstorms today and tonight will
produce lightning, hail up to a half inch in diameter, gusty winds
to 55 mph and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong afternoon and evening thunderstorms will be possible over
the southeastern Colorado plains Sunday. Wind gusts around 55 mph,
hail nearing the size of quarters and locally heavy rainfall will
be possible with the stronger storms on Sunday.

Also, primarily afternoon and evening showers and thunderstorms
are anticipated at times from Monday into Friday, with hazardous
lightning and gusty winds the main concerns during this
time-frame.

In addition, light to occasionally moderate snow accumulations
are anticipated at times over higher terrain locations into next
week, primarily above 8000 feet. Finally, temperatures near or
below freezing should be noted over many sections of the San Luis
Valley on both Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today and tonight over the far southeast plains.

In the hours before

Special weather statement, Sep 23, 4:35 AM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
535 AM MDT SAT SEP 23 2017

COZ074-088-094-231230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
535 AM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
630 AM MDT...

At 534 AM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 11 miles southeast of Trinidad, moving
northeast at 40 mph.

Dime size hail and wind gusts around 45 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville, Model, Hoehne, Thatcher, Tyrone, Trinchera and
Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10461 3766 10411 3750 10371 3699 10403
TIME...MOT...LOC 1134Z 211DEG 35KT 3706 10435
Special weather statement, Sep 23, 6:41 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
741 AM MDT SAT SEP 23 2017

COZ088-093-094-231430-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
741 AM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND CENTRAL LAS
ANIMAS COUNTIES UNTIL 830 AM MDT...

At 741 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Thatcher, or 33 miles northeast of Trinidad, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Delhi, Timpas and Thatcher.

LAT...LON 3734 10394 3741 10416 3788 10399 3778 10353
TIME...MOT...LOC 1341Z 205DEG 30KT 3745 10400

ep
Special weather statement, Sep 23, 7:06 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
806 AM MDT SAT SEP 23 2017

COZ089-093-097-231445-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
806 AM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO...SOUTHEASTERN
CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 845 AM MDT...

At 805 AM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 19 miles southwest of La Junta, moving northeast at 50
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Cheraw, Timpas and Blue
Lake.

LAT...LON 3765 10366 3775 10404 3826 10362 3824 10324
TIME...MOT...LOC 1405Z 211DEG 42KT 3774 10372

ep
Special weather statement, Sep 23, 7:30 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
830 AM MDT SAT SEP 23 2017

COZ089-093-095-097-231515-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
830 AM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 915 AM
MDT...

At 829 AM MDT, Doppler radar was tracking a strong thunderstorm over
La Junta, moving northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Ordway, Swink,
Sugar City, Cheraw, Haswell, Blue Lake and Arlington.

LAT...LON 3850 10293 3781 10341 3801 10389 3852 10357
      3853 10317 3857 10317
TIME...MOT...LOC 1429Z 211DEG 49KT 3798 10354

ep

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
September 23, 7:30 AM MST to 7:35 AM MST
Where
Otero County, Cheraw
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.110, -103.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717504.